Maryland, 2006

High Wind in Maryland, February 17, 2006

February 17, 2006 · NWS LWX · 1 event in 1 county or zone

A strong cold front brought very strong and gusty winds to the Mid-Atlantic on February 17. Scattered reports of downed trees and powerlines occurred across the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front brought very strong and gusty winds to the Mid-Atlantic on February 17. Scattered reports of downed trees and powerlines occurred across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 17, 3:30 AM EST, 6 hours earlier.

Area forecast discussion, Feb 17, 3:30 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 AM EST FRI FEB 17 2006

.SHORT TERM /TODAY THROUGH TONIGHT/...

SURFACE ANALYSIS FROM 06Z SHOWS LOW PRESSURE CENTERED OVER THE
EASTERN GREAT LAKES...WITH A COLD FRONT EXTENDING SOUTH ACROSS OHIO
THROUGH SOUTH TEXAS. HIGH PRESSURE REMAINS OFF THE SOUTHEAST COAST.
TEMPERATURES WERE IN THE 50S...WITH DEW POINTS IN THE 40S...WITH
STRONG SOUTHERLY WINDS. REGIONAL RADAR IMAGERY SHOWS A WIDE LINE OF
PRECIPITATION MOVING EAST ACROSS EASTERN OHIO AND WESTERN
PENNSYLVANIA EXTENDING SOUTH INTO WEST VIRGINIA.

STRONG COLD FRONT IS EXPECTED TO QUICKLY PUSH ACROSS THE FORECAST
AREA THIS MORNING AND OFF THE COAST BY NOON. MAIN CONCERN WITH THIS
FRONT WILL BE WITH THE WINDS. GUSTS ACROSS NORTHERN OHIO ARE BETWEEN
35 AND 40KT. WITH 925MB AND 850MB WINDS EXPECTED BETWEEN 50 AND 60
KT...WILL EXPAND CURRENT WIND ADVISORY AREA SOUTH AND EAST ACROSS
NORTHERN VIRGINIA AND EVEN SOME OF LOWER SOUTHERN MARYLAND. ALSO
EXTENDING THE TIME OF THE ADVISORY...WITH THE BULK OF THE WESTERLY
WINDS NOT EXITING THE REGION UNTIL LATER THIS AFTERNOON.

TEMPERATURES WILL NOT RISE MUCH FROM PRESENT OBSERVATIONS. EXPECTING
TEMPERATURES TO LEVEL OFF BRIEFLY RIGHT AHEAD OF THE FRONT BUT THEN
QUICKLY FALL AS COLD AIR MOVES IN FROM THE WEST. PRECIPITATION IS
ALSO EXPECTED TO BE BRIEF...WITH WARM AIR IN PLACE LEADING TO ONLY
RAIN AND ENDING BY THE TIME TEMPERATURES APPROACH THE FREEZING MARK
IN THE WEST. PLEASE SEE WBCNPWLWX FOR FURTHER INFORMATION.

&&

.AVIATION...

SOUTHERLY WINDS WILL INCREASE THROUGH MID MORNING AHEAD OF A STRONG
COLD FRONT APPROACHING FROM THE WEST. WINDS GUSTS UP TO 35KTS CAN BE
EXPECTED LATER THIS MORNING AND CONTINUING THROUGH THE AFTERNOON. AT
08Z...A WIDE BAND OF SHOWERS WAS MOVING WEST EASTERN OHIO AND
WESTERN PENNSYLVANIA EXTENDING SOUTH INTO WEST VIRGINIA. THIS AREA
IS EXPECTED TO REACH KMRB BETWEEN 11 AND 13Z...AND WASHINGTON AND
BALTIMORE METRO SITES BETWEEN 12 AND 14Z. PRECIPITATION IS ONLY
EXPECTED TO LAST 1 TO 2 HOURS. ONCE THE FRONT PUSHES
THROUGH...STRONG AND GUSTY WINDS WILL QUICKLY SHIFT FROM SOUTH TO
WEST. CEILINGS WILL IMPROVE QUICKLY AS THE FRONT PUSHES OFFSHORE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

LATE FRI NIGHT THROUGH SAT MORN A SHORT WAVES PASSES TO OUR SOUTH
WHILE A NORTHERN STREAM WAVE QUICKLY ROTATES THRU NEW ENG. THE COMBO
OF THE TWO CREATES A FAIR AMOUNT OF MOISTURE AND WEAK LIFT THAT MOVE
ACROSS CENTRAL VA AND S MD CENTERED AROUND 13Z OR SO. BY 18Z ONLY
LOWER S MD HAS ANY THREAT AND BY 21Z IT IS OUT ENTIRELY. WILL BE
ADDING IN POPS FOR ALL BUT THE NORTHERN TIER OF MD FOR SOME LIGHT
SNOW. ONLY SLIGHT CHC N OF DC... BUT 30 POPS DC AND S. BOTH GFS AND
NAM HAVE MEAS PRECIP UP TO DC... AND MOS FOR CHO RANGES FROM 45 TO
55 THROUGH THE MET MAV AND FWC. THE CHC IS FOR LIGHT SNOW... NO
COASTALS OR ENHANCED PRECIP THIS TIME.

CERTAINLY COLD SAT INTO MON. WENT COLDER THAN MOS WITH SURRNDNG
OFFICES SINCE MODELS DO NOT SEEM TO GO COLD ENOUGH WITH SHALLOW
ARCTIC AIR. BLUSTERY 30S ON SAT. EVEN A LITTLE COLDER BUT LESS WIND
ON SUN WITH HIGHS ONLY LOWER TO MID 30S. HIGH CENTERS OVER OUR
REGION LATE SUNDAY.

&&

.MARINE...

A GALE WARNING HAS BEEN ISSUED FOR THE TIDAL POTOMAC RIVER AND
MARYLAND PORTION OF THE CHESAPEAKE BAY FROM 12Z TO 18Z TODAY.
SOUTHERLY WINDS WILL INCREASE THROUGH MID MORNING AHEAD OF A STRONG
COLD FRONT APPROACHING FROM THE WEST. WINDS GUSTS UP TO 35KTS CAN BE
EXPECTED THIS MORNING AND CONTINUING THROUGH THE AFTERNOON. ONCE THE
FRONT PUSHES THROUGH...STRONG AND GUSTY WINDS WILL QUICKLY SHIFT
FROM SOUTH TO WEST.

NEAR SMALL CRAFT CONDITIONS AGAIN LATE SAT AND SAT EVENING AS 1035MB
HIGH MOVES IN FROM THE CENTRAL STATES. FOR NOW HAVE 15 KT IN THE
GRIDS ON THE WATERS DURING THAT TIME.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY FOR DCZ001 UNTIL 4 PM FRIDAY.
MD...WIND ADVISORY FOR MDZ002>007-009>011-013-014 UNTIL 4 PM FRIDAY.
VA...WIND ADVISORY FOR VAZ021-025>031-038>042-051>054 UNTIL 4 PM
     FRIDAY.
WV...WIND ADVISORY FOR WVZ048>055 UNTIL 4 PM FRIDAY.
MARINE...GALE WARNING FOR ANZ530>537 FROM 7 AM FRIDAY TO 4 PM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 7 AM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 4 PM FRIDAY TO 1 AM
     SATURDAY.
&&

SHORT TERM...ALLEN
LONG TERM...STRONG
AVIATION...ALLEN
MARINE...ALLEN/STRONG
Hazardous weather outlook, Feb 17, 4:10 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 AM EST FRI FEB 17 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-180915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
410 AM EST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CROSS THE REGION THIS MORNING. WINDS WILL BE
GUSTY DURING AND THE AFTER THE FRONT MOVES THROUGH. WINDS WILL
GUST UP TO 50 MPH. A WIND ADVISORY IS IN EFFECT UNTIL 4 PM THIS
AFTERNOON. LOWER SOUTHERN MARYLAND AND CENTRAL VIRGINIA WILL SEE
WEAKER WINDS AND ARE NOT INCLUDED IN THE WIND ADVISORY.

FOR THE BAY AND POTOMAC... A SMALL CRAFT ADVISORY IS IN EFFECT
EARLY THIS MORNING. GALE WARNINGS WILL BE IN EFFECT FROM 7 AM
THROUGH 4 PM THIS AFTERNOON. SMALL CRAFT ADVISORIES THEN PERSIST
THROUGH EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY MORNING... LIGHT SNOW IS POSSIBLE FOR ALL BUT THE
NORTHERN TIER OF MARYLAND. THE BEST CHANCE IS OVER CENTRAL
VIRGINIA. AN INCH OR LESS IS POSSIBLE.

ANOTHER CHANCE OF LIGHT SNOW IS STILL POSSIBLE DURING THE EARLY
WEEK. THE BEST CHANCE IS MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WIND REPORTS AND ANY WIND DAMAGE SHOULD BE RELAYED TO THE NATIONAL
WEATHER SERVICE AT 1... 800... 2 5 3... 7 0 9 1.

STRONG/SEA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Washington

When
February 17, 9:30 AM EST to 9:45 AM EST
Where
Washington forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$120,000
Reported by
NEWSPAPER
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

High winds caused significant damage to a large barn on Highway 632, just south of Hagerstown.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493053.